Alert archive / Washington / High Surf Advisories in 2021

High Surf Advisory 1, NWS Seattle, WA

January 1, 2021

NWS Seattle, WA issued this high surf advisory at Jan 1, 2021, 2:49 PM PST. It took effect at Jan 2, 2021, 10:00 AM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 2:49 PM PST (22:49 UTC)
In effect from
Jan 2, 2021, 10:00 AM PST
Expired
Jan 3, 2021, 4:00 PM PST
In force
30 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

144 
WHUS46 KSEW 012249
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
249 PM PST Fri Jan 1 2021

WAZ516-517-021200-
/O.NEW.KSEW.SU.Y.0001.210102T1800Z-210104T0000Z/
North Coast-Central Coast-
249 PM PST Fri Jan 1 2021

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 4 PM PST
SUNDAY...

* WHAT...Large breaking waves of 18 to 22 feet expected in the 
  surf zone.

* WHERE...North Coast and Central Coast.

* WHEN...From 10 AM Saturday to 4 PM PST Sunday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
4 follow-up statements
118 
WHUS46 KSEW 021132
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
332 AM PST Sat Jan 2 2021

WAZ516-517-022345-
/O.CON.KSEW.SU.Y.0001.210102T1800Z-210104T0000Z/
North Coast-Central Coast-
332 AM PST Sat Jan 2 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 4 PM PST SUNDAY...

* WHAT...Large breaking waves of 18 to 22 feet expected in the 
  surf zone.

* WHERE...North Coast and Central Coast.

* WHEN...From 10 AM Saturday to 4 PM PST Sunday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
650 
WHUS46 KSEW 022246
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
246 PM PST Sat Jan 2 2021

WAZ516-517-031200-
/O.CON.KSEW.SU.Y.0001.000000T0000Z-210104T0000Z/
North Coast-Central Coast-
246 PM PST Sat Jan 2 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY...

* WHAT...Large breaking waves of 18 to 21 feet in the surf zone.

* WHERE...North Coast and Central Coast.

* WHEN...Until 4 PM PST Sunday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
992 
WHUS46 KSEW 031108
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
308 AM PST Sun Jan 3 2021

WAZ516-517-031915-
/O.CON.KSEW.SU.Y.0001.000000T0000Z-210104T0000Z/
North Coast-Central Coast-
308 AM PST Sun Jan 3 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Large breaking waves of 18 to 20 feet in the surf zone.

* WHERE...North Coast and Central Coast.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
534 
WHUS46 KSEW 031654
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
854 AM PST Sun Jan 3 2021

WAZ516-517-040000-
/O.CON.KSEW.SU.Y.0001.000000T0000Z-210104T0000Z/
North Coast-Central Coast-
854 AM PST Sun Jan 3 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Large breaking waves of 18 to 20 feet in the surf zone.

* WHERE...North Coast and Central Coast.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Jan 1, 8:47 AM PST, 6 hours 2 minutes earlier.

Area forecast discussion, Jan 1, 8:47 AM PST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
847 AM PST Fri Jan 1 2021

.SYNOPSIS...The first in a series of systems will continue to move
through the region today, bringing another dose of lowland rain,
light mountain snow, and gusty winds to the Western Washington.
Several systems will follow and move through the region through
the weekend and into next week for a continued active weather
pattern.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...The forecast is largely on
track this morning. The main highlights today will be gusty winds
along the coast and north interior - Wind Advisories are in
effect. The coast may also see some thunderstorms as a cold front
moves in. No planned updates this morning. 33

Previous discussion...The trailing cold front will then approach
the coast late this morning and move inland this afternoon and
evening. Isolated thunderstorms will be possible along the coastal
waters and for areas along the Pacific Coast this afternoon and
evening in the wake of the frontal system as precipitation becomes
more showery and instability increases. Moderate to heavy rain
will be possible across the lowlands at times today as the front
makes its way inland. Given current saturated soil conditions,
this will result in an increased risk of landslides across the
area today and through the weekend. Snow levels will then fall
back down to 3500-4000 feet across the area late tonight,
resulting in some snow accumulations for the Cascades and for
Stevens Pass, with guidance currently indicating anywhere from 4-6
inches. Snoqualmie will likely see rain through the night.

No real break expected for Western Washington as the second
system is slated to move through the region Saturday into Sunday.
With a plume of moisture being advected into the region, will
likely continue to see a slew of hazards for the region,
including: impactful mountain snow, the potential for urban
flooding and landslides, river flooding for the Skokomish River in
Mason County, strong, gusty winds, hazardous surf, and the
potential for coastal flooding. Details have been outlined below:

Snow: Snow levels will rise to 4000 to 5000 feet on Saturday and
will remain elevated through early Saturday night before falling
back down to 2000 to 3000 feet late Saturday night and into Sunday
morning. Expect snow levels to remain below Stevens Pass through
the majority of the day, though guidance does hint at levels
potentially rising above pass level for a brief time late
Saturday into early Sunday. Should this play out, it could result
in a period of rain, or rain/snow mix, which could cut overall
snow totals some. Nonetheless, between 12 and 18 inches of
accumulations will be possible in these locations. Snoqualmie Pass
will see rain through much of this period, with the potential for
accumulating snow late Saturday night into Sunday morning. General
accumulations of 4 to 6 inches can be expected once the rain has
transitioned to snow. Those with pass travel in mind will want to
keep an eye on the forecast and the WSDOT road conditions before
heading out.

Rain: With more moisture being advected into the region, can
expect another round of moderate to heavy rain for the lowlands.
In general, 1 to 2 inches of rain can be expected in the lowlands,
with isolated areas between 2 and 3 inches. Heaviest rain is still
expected Saturday afternoon through Saturday night with the
threat for urban flooding being highest in this time period. River
rises will also occur (further details below in the hydrology
section). Given saturated conditions across the region, the
threat for landslides will increase this weekend and remain
elevated possibly into next week as additional systems push
through.

Wind: Confidence continues to increase in widespread strong,
gusty winds developing Saturday morning and persisting through the
evening hours, with the strongest winds still expected Saturday
afternoon and evening. Widespread southerly sustained winds
generally in the 25 to 35 mph range can be expected with frequent
gusts as high as 50 mph. Areas along the Pacific Coast could see
35 to 45 mph winds, with gusts to 60 mph. Thus, a high wind watch
has been issued for the coast with the overnight forecast
package. Scattered power outages will be possible across the
region along with downed tree limbs.

High Surf/Coastal Flooding: Waves will increase to 20 to 24 feet
along the Pacific Coast Saturday and Sunday. Beach erosion will
be possible for coastal areas and large waves could carry debris
further up area beaches. The potential for coastal flooding also
increases this weekend as King Tides Saturday and Sunday increase
the potential for minor tidal overflow, mainly for areas along the
interior coastline from Bellingham to Olympia.

Current trends continue to indicate a the possibility of a brief
break in precipitation for most areas Sunday afternoon before the
next system in the series approaches late Sunday into early
Monday. Will need to continue to monitor how this trends in the
coming days.

.LONG TERM /MONDAY THROUGH THURSDAY/...The first week of 2021
looks to be an active one weather-wise, with ensembles indicating
general throughing across the Pacific Northwest through Wednesday.
The next system in the series looks to approach the area late
Sunday into early Monday, with another system slated to move
across Western Washington early Wednesday. Additional rounds of
lowland rain, mountain snow, and gusty winds will be possible with
these systems next week. In addition, the landslide threat and
the potential for urban flooding will remain elevated through
midweek as a result. Otherwise, current trends hint at the
potential for a break between systems on Thursday, however will
need to see how this continues to trend in the coming days. Stay
tuned. 14

&&

.AVIATION...Southwesterly flow aloft through today as an upper
trough moves through the area. MVFR cigs this morning through most
of today with IFR at times, especially this morning. VFR cigs
possible late this morning into early this afternoon with heavier
rain after 20-21z as a cold front moves through. MVFR/IFR tonight.
Lower visibilities possible during heavier rain. Stronger
south/southeast winds along the coast and northern areas today.
South winds of 8-14 knots with gusts of 25-30 knots for most
locations with the front. JD

KSEA...Mainly MVFR cigs this morning. VFR cigs possible at times
this morning into early afternoon with heavier rain arriving after
21z as a cold front moves through with MVFR cigs with the front.
Southeasterly winds will transition more southerly this afternoon at
10 to 15 knots with gusts to 25 possible. JD

&&

.MARINE...Active weather into next week as a series of strong
frontal systems move through the area. Gale force winds along the
coastal waters and inland waters from Admiralty Inlet northward
today. Small Craft Advisory winds elsewhere for the area. Another
stronger frontal system will follow on Saturday with gales for most
waters and potential storm force winds over the coastal waters. Seas
rising to 20 to 25 feet with this system.

Severe bar conditions at Grays Harbor Bar continuing for most of the
next week.

Confidence remains high that a very active period with additional
periods of gale force winds (or higher) affecting a large swath of
the area waters into much of next week along with the continuation
of rough coastal seas of 15 to 20 feet. JD/27

&&

.HYDROLOGY...The Skokomish River remains just above flood stage
early this morning and a flood warning remains in effect.

For the weekend system, there is the potential for more
widespread river flooding, urban and small stream flooding. A
Flood Potential Outlook has been issued and a landslide alert as
well.

Forecast precipitation amounts from early Friday morning through
midday Sunday are 1 to 3 inches in the lowlands, 3 to 7 inches in
the Cascades, and 5 to 10 inches in the Olympics. The snow levels
won't be super high and could be a limiting factor for storm
runoff and flooding, with snow levels rising modestly to 5000 to
7000 feet with short periods of time where they lower to 3000 to
4000 feet. Soil moisture in Western Washington is quite high, at
or above antecedent wetness indexes, such that the additional rain
will increase soil saturation and could cause some landslides.

33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 7 PM PST this evening for Admiralty Inlet
     Area-Central Coast-North Coast-San Juan County-Western
     Skagit County-Western Whatcom County.

     High Wind Watch from Saturday morning through Saturday evening
     for Central Coast-North Coast.

PZ...Small Craft Advisory until 4 AM PST Sunday for Grays Harbor Bar.

     Storm Watch from Saturday morning through late Saturday night
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory from 6 PM this evening to 7 AM PST Saturday
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 6 PM PST this evening for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Watch from Saturday morning through Saturday evening for
     Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Small Craft Advisory from 4 PM this afternoon to 10 AM PST
     Saturday for East Entrance U.S. Waters Strait Of Juan De
     Fuca-Northern Inland Waters Including The San Juan Islands.

     Gale Warning until 4 PM PST this afternoon for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Gale Watch from Saturday morning through late Saturday night for
     Northern Inland Waters Including The San Juan Islands-Puget
     Sound and Hood Canal.

     Gale Watch from late tonight through Saturday afternoon for West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 2 AM PST Saturday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Gale Watch from Saturday afternoon through late Saturday night
     for Central U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 PM PST this afternoon for Central
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 3 PM this afternoon to 10 AM PST
     Saturday for Admiralty Inlet.

     Gale Warning until 3 PM PST this afternoon for Admiralty Inlet.

     Small Craft Advisory until 10 AM PST Saturday for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Jan 1, 2:40 PM PST, 9 minutes before
Special Weather Statement
National Weather Service Seattle WA
240 PM PST Fri Jan 1 2021

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-022245-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
240 PM PST Fri Jan 1 2021

...HEAVY RAINFALL THROUGH SUNDAY WILL LEAD TO AN INCREASED THREAT
OF LANDSLIDES IN WESTERN WASHINGTON...

Rainfall of 3 to 10 inches over much of the lowlands during the past
couple of weeks has increased soil moisture to high levels across
western Washington. Heavy rainfall of 1 to 8 inches is expected
through Sunday. This amount of rain will put extra pressure on
soil instability, leading to an increased threat of landslides.

Areas above 5000 feet in elevation will see some of the precipitation
as snow and not be as affected.

For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology, and then scroll down
for the links to the landslide information pages.

For more information on landslides, visit the website for the
Washington State Department of Natural Resources landslide
geologic hazards at: http://bit.ly/2mtA3wn

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:44 AM PSTGale WatchSEW12 hr
Jan 1, 2:44 AM PSTSmall Craft AdvisorySEW24 hr
Jan 1, 2:44 AM PSTStorm WatchSEW12 hr
Jan 1, 2:46 AM PSTHigh Wind WatchSEW12 hr
Jan 1, 11:58 AM PSTFlood WatchSEWClallam, Grays Harbor, Island, Jefferson, King, Kitsap and 8 more50 hr
Jan 1, 2:46 PM PSTGale WarningSEW30 hr
Jan 1, 2:56 PM PSTHigh Wind WarningSEW27 hr
Jan 1, 2:56 PM PSTWind AdvisorySEWSan Juan28 hr

Nearby

High Surf Advisories in Washington, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.